Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

October 13, 2021Polk County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Oct 13, 2021, 7:33 PM CDT for Polk County, Red Lake County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2021, 7:33 PM CDT (00:33 UTC)
Expired
Oct 13, 2021, 8:15 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Hail
0.25 in
Wind
40
Spout
Possible

Counties Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 83 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 433 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
533 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WWUS83 KFGF 140033
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
733 PM CDT Wed Oct 13 2021
 
MNZ001-014-015-140115-
Red Lake MN-West Polk MN-East Polk MN-
733 PM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of Red Lake and south
central Polk Counties through 815 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Fertile, or 37 miles south of
Thief River Falls, moving north at 30 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds 
         could knock down tree limbs and blow around unsecured 
         objects.

This strong thunderstorm will be near...
  Melvin around 735 PM CDT.
  Maple Bay around 740 PM CDT.
  Dugdale and Mentor around 750 PM CDT.

Other locations in the path of this storm include Marcoux and
Perault.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4750 9615 4752 9652 4796 9644 4796 9594
TIME...MOT...LOC 0033Z 190DEG 28KT 4758 9631 

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Lynch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Oct 13, 6:31 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Oct 13, 6:31 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
631 PM CDT Wed Oct 13 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM CDT Wed Oct 13 2021

Rainfall and isolated severe weather are the main forecast
concerns for this portion of the forecast.

As of mid afternoon, surface low pressure was located north of
Pierre South Dakota. A weak frontal boundary extended out to the
east of the low, with wind directions behind the boundary from
the south-southwest. Temperatures in that vicinity (in the dry
slot) were also in the mid 50s to mid 60s. The SPC mesoanalysis
page continues to show some weak surface based and MLCAPE
developing in a thin corridor over east central and northeast
South Dakota. Effective shear and 850mb wind speeds remain quite
strong, so if any storms can develop in the late afternoon/early
evening time frame, they could become severe. The main hazards
continue to be isolated tornadoes and strong wind gusts. As far as
the rainfall, reports at the NWS office through mid afternoon
show around 0.40 tenths of an inch within most of the Red River
Valley, with over an inch to the west of the Valley (Valley City
to Devils Lake). At this point, it continues to look like a very
short window for any severe weather (3 to 7/8 pm). Any storms that
fire look to be moving extremely fast to the north (possibly 40
to 50 knots).

Most of the rainfall should taper off tonight, with the exception
of around the Devils Lake region, which will see lingering showers
most of the night. Winds will begin to turn around to the south or
southwest overnight and increase again, with speeds really
cranking up again on Thursday. At the moment, these speeds should
be just below wind advisory criteria across the Devils Lake
region (a bit lower elsewhere). Thursday night looks chilly, but
with sustained winds remaining up and some cloud cover, low
temperatures should mainly hold in the upper 30s. There could be
some low to mid 30s in areas west of the Valley. So be prepared
for a frost or freeze by late week into the weekend.

.LONG TERM...(Friday through Wednesday)
Issued at 215 PM CDT Wed Oct 13 2021

Patchy showers are possible Friday afternoon as a trough exits
slowly out of the area. After, a ridge builds into the central
United States through the remainder of the long term. As this
happens conditions turn dry and mild across the area. Temperatures
drop to the 30s during the early morning on Friday and Saturday. RH
values are in the 40s to 50s during this time allowing for some
patchy frost to be possible both mornings.

As we head into the full weekend and early next week, temperatures
begin to climb into the low to mid 60s. Temperatures peak on Monday
before dropping again toward near normal values in the 50s by
Tuesday. This is thanks to the ridge moving slowly eastward, and a
trough translating into the central Plains. This brings the chance
for some isolated showers near the end of the long term. Little to
no impacts are expected during the long term.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 624 PM CDT Wed Oct 13 2021

IFR to MVFR conditions prevail this evening at all TAF sites as an
upper low brings low ceilings and showers to the area. This will
be the primary concern to aviation through early Thursday. Winds
will slowly shift to the southeast, with gusts into the 20 to 25
knot range after midnight. Low ceilings continue well into
Thursday morning with IFR conditions expected at all TAF sites.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Godon
LONG TERM...Spender
AVIATION...Lynch
Hazardous weather outlook, Oct 13, 2:24 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
224 PM CDT Wed Oct 13 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
224 PM CDT Wed Oct 13 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible late this afternoon
through early evening, mainly along and south of the highway 2
corridor. The main hazards would be quarter sized hail, 60 mph
wind gusts, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The season's first widespread frost or freeze is possible Friday
and Saturday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 13, 5:51 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
551 PM CDT Wed Oct 13 2021

MNZ003-027-028-030>032-132315-
West Becker MN-Wadena MN-East Becker MN-East Otter Tail MN-Clay MN-
West Otter Tail MN-
551 PM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of southeastern Clay,
northwestern Wadena, northern Otter Tail and Becker Counties through
615 PM CDT...

At 551 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from Rollag
to Ottertail Lake. Movement was northeast at 50 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Strong thunderstorms will be near...
  Ottertail and Richville around 555 PM CDT.
  Lake Park around 605 PM CDT.
  New York Mills and Shoreham around 610 PM CDT.

Other locations in the path of these storms include Westbury, Detroit
Lakes and Callaway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4710 9568 4663 9490 4632 9562 4674 9640
TIME...MOT...LOC 2251Z 236DEG 42KT 4673 9625 4640 9563

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BH
Special weather statement, Oct 13, 6:19 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
619 PM CDT Wed Oct 13 2021

MNZ001>003-022-027-NDZ039-132345-
West Becker MN-Mahnomen MN-Clay MN-West Polk MN-Norman MN-Cass ND-
619 PM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of northern Clay,
Norman, south central Polk, western Mahnomen, northwestern Becker and
northeastern Cass Counties through 645 PM CDT...

At 618 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from Perley
to 7 miles north of Lake Park. Movement was northeast at 45 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Strong thunderstorms will be near...
  Hendrum around 625 PM CDT.
  Ogema, Halstad and Flom around 635 PM CDT.

Other locations in the path of these storms include Waubun, Lockhart,
Mahnomen and Hadler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4690 9604 4714 9694 4724 9689 4724 9684
      4726 9684 4726 9685 4731 9683 4731 9685
      4761 9668 4753 9635 4750 9635 4750 9620
      4738 9570
TIME...MOT...LOC 2318Z 202DEG 37KT 4717 9681 4699 9611

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BH
Special weather statement, Oct 13, 6:22 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
622 PM CDT Wed Oct 13 2021

MNZ022>024-027-028-031-032-132345-
West Becker MN-Wadena MN-East Becker MN-East Otter Tail MN-
Mahnomen MN-South Clearwater MN-Hubbard MN-
622 PM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of southern Hubbard,
northwestern Wadena, northeastern Otter Tail, southeastern Mahnomen,
Becker and southwestern Clearwater Counties through 645 PM CDT...

At 622 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Callaway to near New York Mills. Movement was northeast at 45 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Strong thunderstorms will be near...
  Bluffton around 625 PM CDT.
  Richwood around 630 PM CDT.
  White Earth and Ogema around 635 PM CDT.
  Sebeka and Hillview around 640 PM CDT.

Other locations in the path of these storms include Menahga and
Tulaby Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4680 9470 4680 9479 4674 9479 4638 9533
      4696 9610 4741 9570 4682 9467
TIME...MOT...LOC 2322Z 220DEG 39KT 4697 9597 4650 9533

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BH
Special weather statement, Oct 13, 7:04 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
704 PM CDT Wed Oct 13 2021

MNZ015-016-022-023-028-140045-
East Becker MN-Mahnomen MN-South Clearwater MN-East Polk MN-
North Clearwater MN-
704 PM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of southeastern Polk,
eastern Mahnomen, north central Becker and southern Clearwater
Counties through 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over southeastern White Earth
Nation, or 29 miles northeast of Detroit Lakes, moving north at 40
mph.

HAZARD...Landspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This strong thunderstorm will be near...
  Long Lost Lake around 705 PM CDT.
  Naytahwaush around 710 PM CDT.
  Roy Lake, Lower Rice Lake and Mahkonce around 720 PM CDT.

Other locations in the path of this storm include Rice Lake, Pine
Bend and Island Lake in Mahnomen County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4707 9538 4715 9567 4716 9569 4717 9576
      4766 9570 4752 9520
TIME...MOT...LOC 0004Z 188DEG 33KT 4719 9556

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Lynch
Local storm report, Oct 13, 7:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
706 PM CDT WED OCT 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     2 W FRAZEE              46.73N 95.74W
10/13/2021                   BECKER             MN   PUBLIC

            LAW ENFORCEMENT RELAYS REPORTS OF MULTIPLE
            TREES DOWN NEAR PLEASANT VIEW ROAD AND EAGLE
            LAKE ROAD. TIME APPROXIMATED.

&&
Special weather statement, Oct 13, 7:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
733 PM CDT Wed Oct 13 2021

MNZ001-014-015-140115-
Red Lake MN-West Polk MN-East Polk MN-
733 PM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of Red Lake and south
central Polk Counties through 815 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Fertile, or 37 miles south of
Thief River Falls, moving north at 30 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This strong thunderstorm will be near...
  Melvin around 735 PM CDT.
  Maple Bay around 740 PM CDT.
  Dugdale and Mentor around 750 PM CDT.

Other locations in the path of this storm include Marcoux and
Perault.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4750 9615 4752 9652 4796 9644 4796 9594
TIME...MOT...LOC 0033Z 190DEG 28KT 4758 9631

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:04 PM CDTSpecial Weather StatementFGFClearwater41 min
Oct 13, 8:09 PM CDTSpecial Weather StatementFGFBeltrami51 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.